Hey Guys!! As some of you probably know, I've just flown to B.C from Ontario. I had never been on a plane before and I was really scared. I'm also afraid of heights and I get motion sick a lot...like I can't go on rides at amusement parks and stuff like that. So, the plane ride wasn't that bad, I just had to get used to it, which I did after take-off because that was the scariest part and made me feel a little tipsy-tourney. Anyways, I wasn't sick on the plane, but my question is, ever since I've been here and I've been in a car, I get motion sick a lot more easily now. Does this have something to do with the plane ride? Will it go away? Thanks guys!!
------------------ CuRioUs GeoRGe
Love is an irrisistable desire to be irrisistably desired. -Robert Frost
Motion sickness has something to do with your inner ear.
I just came here to tell you that there is a pill you can take for motion sickness. Its in the medicine asile at your local supermarket. I take it because I cant go on any rides, or airplanes unless I take the pill, or I am miserable all day and throwing up. The pill helps my tummy. So maybe you should see if it works for you.
------------------ *~*~12/3/99*~* *~*~*~I LOVE YOU BOB FOREVER AND ALWAYS*~*~*~
"Advice is what we ask for when we already know the answer, but wish we didn't" -Erica Jong<~~~no thats not me :)
Bonine is great. It's not a subsidiary of Dramamine (if any of you are wondering) and it's non-drowsy. They're little chewable rasberry flavored tablets. All you have to do is take it an hour before travel starts (but I usually forget and take it as I'm running out the door or something). When a bunch of my friends went to Vallefair (a big amusement park here in Minnesota) I took one and only had trouble on one ride because it spins and goes upside down and such. But other than that, it works great for everything.
Posts: 290 | From: Minneapolis | Registered: Feb 2001
| IP: Logged |
my doctor gave me some plain ol' Claritin and some nasal spray for me to take when I fly. Yes, it is related to the inner ear. The way that he described it so that it would make sense to me is that there's a virus in my ear and when there is pressure changes, my inner ear is "pulled" on which makes me feel nauseous to my stomach. The last flight I was on, I was fine..so something is working
------------------ "It beats me how Freud could say 'What do women want?' as if we all must want the same things." --Katharine Whitehorn, English journalist
Posts: 354 | From: san mateo, california, usa | Registered: Jun 2001
| IP: Logged |
I get that sometimes too ... I just take Gravol (an anti-nauseant) and sleep for a day of so It hits me pretty hard so i don't even notice if i'm feeling icky. It works well.
Posts: 7168 | From: Ontario | Registered: Sep 2000
| IP: Logged |
Things like Claritin that help clear out your sinuses make it easier to equalize pressure changes in your inner ear, because they keep mucous from blocking your eustacian tubes. A lot of people take things like Sudafed for situations involving rapid air pressure changes, like airflight and SCUBA diving. Note that while a lot of people do, you should NOT take decongestants if you're going diving, because if they wear off while you're underwater, you could do permanent damage to your inner ears.
I haven't heard of decongestants helping with motion sickness though.
Motion sickness involves a part of your brain that tries to coordinate information from your inner ear (it's fluid filled, and works like one of those things that carpenters use to make sure things are level), and your eye. If it looks like you're not moving, i.e., you're inside a vehicle that's moving with you, but your inner ear tells your brain that you are moving, then your brain knows something is wrong because the information doesn't match up. That's why some people get sick when they try to read in the car instead of looking out the window.
Bonine, meclizine hydrochlride, works well for me and is the cheapest motion sickness medication I know of. It's related to the drug in Dramamine, dimenhydrinate. Dimenhydrinate is the salt of diphenhydramine--they're essentially the same drug, but diphehydramine is twice as powerful. Diphenhydramine is the anti-histamine found in Benadryl. If Benadryl makes you really sleepy (it usually puts me out cold for 12 hours), Dramamine will too. In that case you should definitely take meclizine, which is non-drowsy.
These drugs are anti-histamines and anticholinergics (they inhibit acetylcholine, an important neurochemical associated with memory). Even if you've taken motion sickness pills and still feel sick, do NOT exceed the recommended dosage (duh). At high doses they cause nausea, they're fairly powerful dissociatives, and if they interfere with your acetylcholine, could cause some short term memory loss. Follow the directions on the box.
It is still not known how these drugs suppress inner-ear functioning and prevent motion sickness, only that they do.
I know all of this because if it happens that I get seasick easily, I'm going to be taking a lot of them.
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.